Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV exposure and PEP
Apr 27, 2005

I recently had unprotected sex with an anonymous man in a sex club. It was anal, I was penetrating and there was alcohol and poppers involved. The next morning I experienced a sharp pain about half an inch down my urethra - probably torn skin and I freaked out and have put myself on PEP; consisting of 3 Viracept (3 times daily) and 1 Combivir (twice daily). I started the regimen within 36 hours of exposure and am 3 days into the month-long PEP program.

My side effects are pretty severe including head aches, hectic diarreah, nausea and I feel like I'm going to vomit any minute.

I am about to embark on a crazy travel schedule with work and will be teaching all around the country. If these symptoms continue I am considering stopping the PEP.

Question: What is your professional advice; regarding my risk factor, how long these side effects might last for, how to treat them and possible early termination of PEP, so that I can function at my best for this important time in my career - and not freak out about HIV infection.

Thank you.

Response from Dr. Henry

An easier PEP regimen might have been considered (ie Reyataz instead of Viracept). Your exposure seems significant as do your side effects. The AZT in the Combivir is a likely cause of the nausea/headaches while the Viracept could be causing the diarrhea. Since the meds are expensive it it hard to switch around much during just one month. Aggressive use of pain meds, anti-nausea meds, and anti-diarrheals usually makes things more tolerable while one suffers through the 4 weeks on PEP. A compromise might be do stop the Viracept and just go witht he Combivir. KH



Previous
PEP and rashes
Next
Re: Subtype N

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement